Alert archive / Virginia / Red Flag Warnings in 2008
Red Flag Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Feb 18, 2008, 9:31 PM EST for 14 counties in Virginia; 6 counties in North Carolina. It took effect at Feb 19, 2008, 9:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2008, 9:31 PM EST (02:31 UTC)
- In effect from
- Feb 19, 2008, 9:00 AM EST
- Expired
- Feb 19, 2008, 6:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Bedford County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KRNK 190231 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 931 PM EST MON FEB 18 2008 ...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY TUESDAY... .A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. VERY DRY AIR BEHIND THE FRONT WILL COMBINE WITH STRONG GUSTY WINDS TO PRODUCE RED FLAG CONDITIONS TUESDAY. NCZ003>006-019-020-VAZ022-032>034-043>045-058-059-191045- /O.NEW.KRNK.FW.W.0003.080219T1400Z-080219T2300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK- FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE- 931 PM EST MON FEB 18 2008 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM EST TUESDAY...FOR THE PIEDMONT OF NORTH CAROLINA...AND INTO SOUTHSIDE VIRGINIA... INCLUDING THE SURROUNDING AREAS OF ROANOKE...LYNCHBURG...AND DANVILLE. WEST WINDS OF 15 TO 20 MPH WITH FREQUENT GUSTS AROUND 30 MPH CAN BE EXPECTED TUESDAY. THESE STRONG WEST WINDS OFF OF THE MOUNTAINS WILL HELP DRIVE THE HUMIDITY DOWN TO BETWEEN 20 AND 30 PERCENT. IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY UNDER THESE WEATHER CONDITIONS. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED CLOSELY FOR POTENTIAL ESCAPE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ 11
3 follow-up statements
000 WWUS81 KRNK 191010 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 510 AM EST TUE FEB 19 2008 ...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY THROUGH THIS AFTERNOON... .A COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING. VERY DRY AIR BEHIND THE FRONT WILL COMBINE WITH STRONG GUSTY WINDS TO PRODUCE RED FLAG CONDITIONS INTO LATE THIS AFTERNOON. NCZ003>006-019-020-VAZ022-032>034-043>045-058-059-191815- /O.CON.KRNK.FW.W.0003.080219T1400Z-080219T2300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK- FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE- 510 AM EST TUE FEB 19 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS AFTERNOON. WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO 30 OR 40 MPH CAN BE EXPECTED TODAY. WIND GUSTS TO 50 MPH WILL BE POSSIBLE ALONG PARTS OF THE BLUE RIDGE. THESE STRONG WEST WINDS OFF OF THE MOUNTAINS WILL HELP DRIVE THE HUMIDITY DOWN TO BETWEEN 15 AND 30 PERCENT. IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY UNDER THESE WEATHER CONDITIONS. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED CLOSELY FOR POTENTIAL ESCAPE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS81 KRNK 191707 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1207 PM EST TUE FEB 19 2008 ...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY THROUGH THIS AFTERNOON... .A COLD FRONT WILL MOVE EAST OF THE AREA BY MID AFTERNOON. DRY AIR ALREADY IN PLACE ACROSS THE REGION WILL BE REINFORCED WITH MORE DRY AIR BEHIND THE FRONT. THIS DRY AIR WILL COMBINE WITH STRONG GUSTY WINDS TO PRODUCE RED FLAG CONDITIONS THROUGH LATE THIS AFTERNOON. NCZ003>006-019-020-VAZ022-032>034-043>045-058-059-192300- /O.CON.KRNK.FW.W.0003.000000T0000Z-080219T2300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK- FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE- 1207 PM EST TUE FEB 19 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO BETWEEN 30 AND 40 MPH CAN BE EXPECTED THROUGH LATE AFTERNOON. WIND GUSTS TO 50 MPH WILL BE POSSIBLE ALONG PARTS OF THE BLUE RIDGE. THESE STRONG WEST WINDS OFF OF THE MOUNTAINS WILL HELP DRIVE THE HUMIDITY DOWN TO TO AROUND 15 PERCENT ACROSS THE WARNED AREA. IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY UNDER THESE WEATHER CONDITIONS. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED CLOSELY FOR POTENTIAL ESCAPE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS81 KRNK 192036 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EST TUE FEB 19 2008 ...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY THROUGH THIS AFTERNOON AND DURING THE DAY WEDNESDAY... .WITH DRY AIR IN PLACE ACROSS THE REGION TODAY AND A REINFORCED SHOT OF MORE DRY AIR TOMORROW...RELATIVE HUMIDITY VALUES WILL FALL BELOW 30 PERCENT. THIS DRY AIR WILL COMBINE WITH STRONG GUSTY WINDS TO PRODUCE RED FLAG CONDITIONS THROUGH LATE THIS AFTERNOON AND DURING THE DAY WEDNESDAY. NCZ004>006-020-VAZ043-044-058-059-200445- /O.NEW.KRNK.FW.W.0004.080220T1400Z-080220T2300Z/ /O.CON.KRNK.FW.W.0003.000000T0000Z-080219T2300Z/ STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX- CHARLOTTE- 336 PM EST TUE FEB 19 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM EST WEDNESDAY. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO BETWEEN 30 AND 40 MPH CAN BE EXPECTED THROUGH LATE THIS AFTERNOON AND AGAIN DURING THE DAY WEDNESDAY. THESE STRONG WEST WINDS OFF OF THE MOUNTAINS WILL HELP DRIVE THE HUMIDITY DOWN BELOW 30 PERCENT ACROSS THE WARNED AREA. IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY UNDER THESE WEATHER CONDITIONS. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED CLOSELY FOR POTENTIAL ESCAPE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ NCZ003-019-VAZ022-032>034-045-192300- /O.CON.KRNK.FW.W.0003.000000T0000Z-080219T2300Z/ SURRY-WILKES-ROANOKE-PATRICK-FRANKLIN-BEDFORD-CAMPBELL- 336 PM EST TUE FEB 19 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO BETWEEN 30 AND 40 MPH CAN BE EXPECTED THROUGH LATE THIS AFTERNOON. WIND GUSTS TO 50 MPH WILL BE POSSIBLE ALONG PARTS OF THE BLUE RIDGE. THESE STRONG WEST WINDS OFF OF THE MOUNTAINS WILL HELP DRIVE THE HUMIDITY DOWN BELOW 30 PERCENT ACROSS THE WARNED AREA. IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY UNDER THESE WEATHER CONDITIONS. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED CLOSELY FOR POTENTIAL ESCAPE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ RCS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Feb 18, 6:09 PM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Feb 18, 6:09 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 609 PM EST MON FEB 18 2008 .SYNOPSIS... ANOTHER FRONT CROSSES VIRGINIA TUESDAY...WITH COLDER AIR ARRIVING ACROSS SOUTHSIDE VIRGINIA. AN UPPER LEVEL DISTURBANCE WILL MOVE ALONG A STATIONARY BOUNDARY...ACROSS THE LOWER OHIO VALLEY...BRINGING SOME SNOW TO SOUTH EASTERN WEST VIRGINIA AND WESTERN VIRGINIA. HIGH PRESSURE BUILDS BEHIND THIS SYSTEM ON THURSDAY...BEFORE ANOTHER AREA OF LOW PRESSURE ARRIVES FROM THE SOUTH AND WEST THIS WEEKEND. && .NEAR TERM /THROUGH TUESDAY/... A LINE OF SHOWERS HAS DEVELOPED JUST AHEAD OF THE SFC COLD FRONT IN THE SW VA AND NW NC PIEDMONTS. THESE SHOWERS...ALONG WITH THE FRONT...ARE EXPECTED TO BE EAST OF THE CWA BY ABOUT 500 PM. WATER VAPOR SHOWS ONE SHORT WAVE LIFTING NORTHEAST IN THE DEEP UPPER TROUGH ACROSS THE CENTRAL U.S. SUBSIDENCE IN THE WAKE OF THIS WAVE TONIGHT WILL HELP BRING STRONGER WINDS TO THE SFC IN THE HIGHER ELEVATIONS. LOOKS LIKE WINDS WILL STAY BELOW ADVISORY CRITERIA...ALTHOUGH THE HIGHER ELEVATIONS IN THE NRN MTNS MAY HAVE GUSTS CLOSE TO 40 KNOTS. WILL HAVE COLD ADVECTION ALL NIGHT IN A WESTERLY FLOW...BUT MOISTURE IN WESTERN UPSLOPE AREAS IS FAIRLY SHALLOW...AND THE TRAJECTORY IS NOT OFF THE LAKES...SO I HAVE NOT GONE VERY HIGH FOR POPS OR QPF. I DO HAVE UP TO AN INCH OF ACCUMULATION IN WESTERN GREENBRIER COUNTY. LOOKS LIKE WINDS BEGIN TO DIMINISH SOME TOWARD MORNING AS THE FLOW BACKS A LITTLE IN ADVANCE OF THE NEXT SHORT WAVE DIGGING INTO THE TROUGH. WITH COLD ADVECTION ALL NIGHT...MODELS SHOULD HAVE A GOOD HANDLE ON TEMPS...SO I STAYED CLOSE TO MOS GUIDANCE FOR LOWS. MODELS ARE IN AGREEMENT THAT THIS NEXT SIGNIFICANT SHORT WAVE MOVES ACROSS THE SRN APPALACHIANS TUE MORNING. SUBSIDENCE IN THE WAKE OF THIS WAVE...IN ADDITION TO GOOD MIXING BY TUE AFTERNOON WITH PLENTY OF SUNSHINE IN OTHER THAN WESTERN UPSLOPE AREAS...SHOULD HELP GENERATE STRONG WEST WINDS ACROSS THE CWA. HAVE STAYED CLOSE TO MODEL GUIDANCE FOR NOW...WHICH BRINGS SUSTAINED WINDS OF 20 TO 25 MPH AND GUSTS TO AROUND 40 MPH. ONCE AGAIN...WE MAY NEED A WIND ADVISORY FOR THE NRN MTNS OF NC AND NEWD ALONG THE BLUE RIDGE IN SW VA...BUT IT LOOKS MARGINAL AT THIS POINT...SO I JUST HAVE WIND GUSTS AND SUSTAINED WINDS RIGHT UP TO ADVISORY CRITERIA DURING THE DAY TUESDAY. I STAYED CLOSE TO MOS HIGHS FOR TEMPS...LOWERED JUST A BIT ON WESTERN SLOPES AREAS WHERE THERE WILL BE LITTLE OR NO SUN...AND RAISED A BIT IN THE PIEDMONT WITH DOWNSLOPE FLOW AND PLENTY OF SUN. AS FOR SNOW SHOWERS ON WESTERN SLOPES...I KEPT POPS CHANCE FOR NOW. LOOKS LIKE THE BEST CHC TUE MAY BE IN THE AFTERNOON BEHIND THE SHORT WAVE AS THE LOW LEVEL FLOW VEERS A LITTLE MORE TO THE WEST AND NORTHWEST. IN ANY EVENT...MOISTURE IS LIMITED AN ANY SNOW ACCUMULATIONS WOULD BE LIGHT- MAYBE UP TO AN INCH IN WESTERN GREENBRIER COUNTY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... WITH THE EXCEPTION OF THE NAM....GOOD AGREEMENT BETWEEN GFS/ECMWF/UKMET REGARDING AN UPPER LVL DISTURBANCE INTERACTING WITH A WEST/EAST BOUNDARY FARTHER SOUTH. SNOW WILL MOVE INTO SE WEST VA AND SW VIRGINIA LATE TUESDAY NIGHT AND THROUGH WED. EXPECTING A BIG TEMP DIFFERENCE THROUGH THE CWA...WITH SNOW HOLDING TEMPS DOWN IN THE EXTREME NW...BUT SW WINDS AHEAD OF THE SYSTEM PUSHING MAX T POSSIBLY ABV GUIDANCE ALONG SOUTHSIDE VIRGINIA WED. ACCUMS WILL BE TOUGH TO PINPOINT WITH THIS SYSTEM...CONSIDERING MARGINAL SURFACE TEMPS AND WARM GROUND. MOST SNOW WILL FALL ACROSS GREENBRIER...ESPECIALLY THE WESTERN SLOPES WHERE A SNOW ADVISORY WILL NEED TO BE CONSIDERED ON FUTURE SHIFTS. WILL ADD THIS TO THE HWO. STRONG HIGH PRESSURE SETTLES IN THURS MORNING...AND WENT BELOW GUIDANCE IN THE WEST FOR MIN TEMPS. DRY AIRMASS IN PLACE FOR THURSDAY MAY SET THE STAGE FOR P TYPE ISSUES AHEAD OF THE NEXT SYSTEM TO CRASH INTO THE WEDGE BY 12Z FRIDAY. && .LONG TERM /FRIDAY THROUGH MONDAY/... AFTER POSSIBLE P TYPE ISSUES ON FRIDAY...ANOTHER DISTURBANCE TRIES TO THROW QPF BACK INTO SOUTHSIDE VIRGINIA ON SATURDAY...BUT GFS/ECMWF HAVE COME INTO AGREEMENT WITH HIGH PRESSURE IN CONTROL FOR MUCH OF THE WEEKEND AND PERHAPS INTO NEXT WEEK. ANOTHER SYSTEM IS FORECAST TO MOVE UP THE OHIO VALLEY MONDAY OR TUESDAY OF NEXT WEEK WITH TEMPS SHOOTING UP AHEAD OF IT ONCE AGAIN. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... THE FRONT HAS MOVED EAST AND THE AREA WILL BE IN BETWEEN SYSTEMS FOR A BRIEF TIME THIS EVENING. AFTER SUNSET...WINDS WILL RELAX SOME BUT STILL REMAIN BREEZY ALONG HIGHER ELEVATIONS THROUGH THE NIGHT. AFTER THE PASSING OF A SHORT WAVE THIS EVENING...UPSLOPE SNOW SHOWERS WILL INCREASE ACROSS SOUTHEASTERN WEST VIRGINIA. THERE MAY BE BRIEF PERIODS OF MVFR VISIBILITIES FROM AN OCCASIONAL SNOW BURST THROUGH 12Z TUE. THE MAIN RESTRICTION TONIGHT WILL BE FROM LOWERING CEILINGS IN UPSLOPE AREAS...POSSIBLE IFR. EAST OF THE TYPICAL UPSLOPE AREAS...CONDITIONS WILL REMAIN VFR. WEST WINDS WILL INCREASE DURING THE DAY TUESDAY WITH GUSTS APPROACHING 40KTS BETWEEN 1-3KFT. HIGHER GUSTS ARE POSSIBLE ALONG RIDGES. THE NEXT BEST CHANCE OF WIDESPREAD PRECIPITATION WILL ARRIVE WEDNESDAY NIGHT THROUGH FRIDAY WITH MVFR/IFR CIGS POSSIBLE. && .FIRE WEATHER... DRIER WEATHER ALONG WITH GUSTY WINDS WILL START TO MAKE A RETURN TODAY AND BE ENHANCED BY LOW HUMIDITY LEVELS ESPCLY EAST OF THE MOUNTAINS TUESDAY AFTERNOON. FORECAST RH VALUES OF BELOW 25-30 PERCENT COULD MAKE FOR INCREASED FIRE DANGER BY TUESDAY IN THE WAKE OF ONLY LIGHT RAINFALL THIS PAST WEEKEND. && .EQUIPMENT... NOAA WEATHER RADIO STATION WNG-88 IN WEST JEFFERSON...NORTH CAROLINA IS OFF THE AIR DUE TO TECHNICAL PROBLEMS. IT WILL LIKELY BE TUESDAY BEFORE ISSUES ARE RESOLVED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/KM NEAR TERM...JH/JJ SHORT TERM...KM LONG TERM...KM AVIATION...RCS FIRE WEATHER...JJ EQUIPMENT...PM
Hazardous weather outlook, Feb 18, 3:45 PM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EST MON FEB 18 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- 192045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 344 PM EST MON FEB 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WESTERLY WINDS WITH GUSTS TO 45 MPH OR STRONGER WILL BE POSSIBLE IN THE WAKE OF ANOTHER COLD FRONT TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ042>045-192045- MERCER-SUMMERS-MONROE-GREENBRIER- 344 PM EST MON FEB 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN AREA OF LOW PRESSURE MOVING EAST FROM THE OHIO VALLEY...MAY PRODUCE MODERATE SNOW ACCUMULATIONS LATE TUESDAY NIGHT THROUGH WEDNESDAY...ESPECIALLY ACROSS THE HIGHEST ELEVATIONS. A SNOW ADVISORY MAY NEED TO BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 18, 5:58 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 558 PM EST MON FEB 18 2008 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-190100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...SALEM...FINCASTLE...LEXINGTON...STUART... ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE... LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE 558 PM EST MON FEB 18 2008 WEATHER CONDITIONS SUPPORT AN INCREASE IN FIRE BEHAVIOR TUESDAY. A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT BRINGING INCREASED WIND SPEEDS. WEST WINDS WILL PREVENT THE HUMIDITY FROM RECOVERING TONIGHT...ESPECIALLY FOR AREAS ALONG AND EAST OF THE BLUE RIDGE...WHERE THE RELATIVE HUMIDITY WILL REMAIN AT OR BELOW 60 PERCENT DURING THE OVERNIGHT. FOR TUESDAY...A 15 TO 20 MPH SUSTAINED WEST WIND OFF THE MOUNTAINS WILL HELP DRIVE THE AFTERNOON HUMIDITY TO BETWEEN 20 AND 30 PERCENT. AN OCCASIONAL WIND GUST OF 25 TO 30 MPH IS ALSO POSSIBLE. IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM AVAILABLE TO BURN IF A FIRE STARTS TUESDAY AFTERNOON. MODERATE TO RAPID FIRE SPREAD IS LIKELY UNDER THESE WEATHER CONDITIONS. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED CLOSELY FOR POTENTIAL ESCAPE.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:13 AM EST | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Carroll and 17 more | 15 hr |
| Feb 19, 3:34 PM EST | Snow Advisory | RNK | Alleghany, Bath, City of Covington | 29 hr |
| Feb 19, 3:36 PM EST | Red Flag Warning | RNK | Charlotte, Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville | 26 hr |
Nearby
Red Flag Warnings in Virginia, 2008Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.